|Lab test result||Nursing diagnoses||Nursing Process|
|Elevated BUN and serum creatinine||Potential Fluid Volume Deficit||A common reason for an increase in BUN is dehydration. The nurse should consider the BUN level, along with the patient's vital signs, intake and output, weight, and skin turgor as potential indicators of dehydration. Because an increased BUN may also be caused by anything that causes poor renal perfusion or renal dysfunction, it is important to look at the BUN in relation to the pathological process for the individual patient. If the BUN is due to poor renal perfusion, the focus is on increasing renal blood flow. If an elevated BUN reflects actual renal damage, fluids may have to be restricted or increased, depending on the phase of acute renal failure.|
|Potential alterations in nutritional requirements for specific nutrients - potassium, sodium, and protein||If renal dysfunction is diagnosed, the nurse must be alert for which foods may be contraindicated. The kidneys excrete sodium and potassium. Sodium may need to be restricted and supplemental potassium is contraindicated in the patient who has progressive renal dysfunction. The protein level may need to be decreased for a patient with renal impairment.|
|Skin integrity impairment||Azotemia refers to an increase of nitrogenous waste products in the serum. Uremia is a broader term than azotemia that refers to a toxic condition in which the kidneys are unable to excrete urea and other substances such as potassium, creatinine, and organic acids. In the days before renal and peritoneal dialysis, patients with high BUN levels would develop a condition called uremic frost, in which urea crystals were excreted through the sweat glands. A patient with a high creatinine and BUN may complain of itching skin and the nurse should assess the patient frequently for signs of skin breakdown.|
|Potential for injury related to weakness and confusion||With renal dysfunction, as creatinine and BUN levels continue to rise, the patient is likely to experience fatigue, muscle weakness and nausea and vomiting. The person may have decreased mental awareness, including drowsiness and confusion. The nurse should assess the cognitive and physical capabilities of any patient with an increased creatinine and BUN to ensure safe care. Many of the problems with weakness that patients with renal dysfunction experience are due to anemia, as the damaged kidneys cannot produce a sufficient amount of the hormone erythropoietin to stimulate bone marrow production of red blood cells. The anemic patient with renal failure who experiences fatigue or dyspnea may have erythropoetin injections to increase his or her hematocrit.|
|Alterations in health maintenance related to adjustment of medications||Patients with elevated creatinine and BUN levels may require adjustments in medication dosages. Renal dysfunction interferes with the excretion of many drugs and prolongs the effect of the drug in the bloodstream. For example, diabetics need less insulin as renal function decreases. Other common drugs that have a prolonged effect in clients with compromised renal function are digoxin, phenothiazines, meperidine, and some antibiotics. The nurse must be aware of potential medication overdoses in the patient with an abnormally high creatinine and BUN. The creatinine clearance test may be ordered to obtain an objective evaluation of the actual extent of renal damage so that doses of maintenance drugs can be calculated accurately.|
|Alteration in bowel elimination related to constipation||Patients with chronic renal disease often have problems with constipation due to restricted fluid intake and lack of exercise. Increasing roughage in the diet may be limited because many of the high-fiber foods are high in potassium and phosphorus. Patients may need stool softeners to control constipation.|
|Potential self-esteem disturbance||Some types of renal damage are not reversible. In such cases, the patient must make major alterations in life style. Depression, anxiety, and a feeling of powerlessness may develop as patients consider options such as home or hospital hemodialysis, peritoneal dialysis, or an eventual renal transplant. The nurse can assess coping methods the patient has used for past stressful life events and help the patient strengthen his or her coping abilities. The nurse may also wish to refer the patient and family to a mental health professional.|
|Increased urine osmolality||Potential fluid volume deficit||A high urine osmolality often indicates that the patient is dehydrated. The type and method of fluid replacement depends on the cause and severity of fluid loss.|
|Potential for fluid volume excess||If the person's fluid retention is due to an increased level of anti-diuretic hormone, extra fluids may not be indicated even though the urine osmolality is elevated. For example, in the post-operative patient, concentrated urine may be normal for 2 or 3 days after surgery, because anti-diuretic hormone is activated by the stress of surgery, creating fluid volume excess. As the stress level decreases, the level of anti-diuretic hormone returns to normal and the extra fluid is excreted. Significant increases in urine output after the immediate post-operative period is sometimes referred to as a surgical diuresis. A similar diuresis occurs after other kinds of stress such as a major burn.|
|Elevated uric acid level||Alteration in comfort related to joint pain||When uric acid levels become significantly elevated, urate crystals are deposited in joints and may cause severe pain. Patients with hyperuricemia due to gout, renal failure, or extensive cell destruction during cancer treatment, may be given the drug allopurinol to help prevent uric acid elevations. If pain is intense, the patient may require frequent analgesia until the uric acid level can be lowered.|
|Knowledge deficit related to dietary modifications and medications||Medications are used to reduce uric
acid levels and foods that are high in purines should be
eliminated from the diet. Alcohol should be avoided
because it inhibits urate excretion. The nurse should
emphasize the importance of the patient maintaining
adequate nutrition. Fasting or starvation diets cause an
increase in serum acid levels; therefore, any needed
weight reduction must be done gradually. Unless
contraindicated, the patient should be well hydrated.
Depending on the level of the serum uric acid and pathophysiology of the patient's problem, the physician may order colchicine or indomethacin to relieve signs and symptoms. For maintenance therapy, drugs such as probenecid or allopurinol may be given. The nurse has an important role in teaching patients and families about the need for dietary modifications and appropriate use of medications. In many cases, maintenance drug therapy will be continued for long periods of time or for the patient's lifetime.
In addition to dietary modifications, adequate hydration and medications, keeping the urine alkaline may decrease the risk of the patient developing kidney stones associated with hyperuricemia. Normal urine has an acid pH because cheese, eggs, bread, meat, fish, poultry, and some fruits and vegetables, produce acid waste products. Medications such as sodium bicarbonate or potassium citrate may be given to help make the urine less acidic. For patients whose hyperuricemia is due to renal failure, caution should be used in giving substances that increase the potential for electrolyte or acid-base imbalance.